Thursday, February 15, 2007

Tardive Dyskenisia...

Sounds like some tropical disease, doesn’t it? No, I don’t have wormlike parasites living on my eyeballs. This condition was the main discussion and focus I had yesterday with my new psychiatrist. Tardive dyskinesia is a disorder associated with and caused by high dosages of the psychiatric medications I am taking. The symptoms are similar to Parkinson’s disease.

It was a long, apprehensive drive down the interstate to see my new doctor. My former doctor of over ten years had retired and moved back to India to be with her family. I am going to dearly miss her. I had butterflies in my stomach wondering if this new doctor would use me as the medical equivalent of a guinea pig.

Strike one. I sat in the lobby for over forty five minutes to be seen. The new doctor was running late. Dr. Reddi, my old doctor, was as punctual as the finest, most accurate, digital clock. Strike two. When I finally got to see him, I noticed his shirt wasn’t neatly tucked in. Part of it was hanging out of the back of his khaki pants and he looked disheveled. This very fact would have driven my mother crazy and she would have refused to see him. The care and condition of my mental health was in the hands of someone who looked like he stayed up all night drinking at a frat party, threw on some clothes, and stumbled into work. I am glad to report there was no strike three.

“You realize you are on an extremely high dosage of risperdal,” My new doctor said. “Are you aware of tardive dyskenisia?”

“Yes,” I replied. “But this high dosage is the only dosage we have found to work effectively.”

“Hold out your hands flatly and then touch each finger with your thumbs one at a time,” He told me.

I did as he asked.

“Stick out your tongue and hum,” He then told me.

I followed his directions to the letter.

“Well, you don’t have any symptoms of tardive dyskenisia yet, but we need to monitor you closely. Would you like to try and lower your dosage by 3 milligrams?”

“I would rather stay on what is working well at the moment,” I replied. “I am doing better than I have in over a decade.”

“Okay,” He said. “But if you start to have any nervous tics or tremors in your hands, you come see me immediately.”

He wrote me a prescription and kept me on all my current medications which made me feel relieved. I arrived home to many messages on my answering machine. My brother and sister are both physicians of internal medicine and were worried about the outcome. They had called and left messages of support and concern. My father had also called as well. He had tried to get off of work to go with me, but couldn’t get his associate pharmacist to come in. She had some function at her kid’s school to attend to. I called dad as soon as I got home.

“This new doctor is nice,” I told him on his cell phone. “He kept me on my current medications.”

“Thank god,” My father replied relieved. “I was so worried he would try to change things and we would have to start back from step one."

“Don’t tell mom, but he wasn’t a snazzy dresser. His shirt was hanging out of his pants.”

My father laughed.

“That would have just driven your mother crazy,” He said. “She would have gone doctor shopping immediately.”

I finally got off the phone with my father and took a nap exhausted from the day’s exertions. I can’t take a lot of out of the ordinary things added to my daily routines.

Well, Maggie is anxiously awaiting her one scrambled egg and piece of bacon. As usual, I am up well before dawn. I am going to go get some breakfast started and get my day going. I hope you all have a good day and thanks so much for the many comments lately. They make journaling so enjoyable and worthwhile. Good day.


post signature

18 comments:

Terri said...

glad to hear things remain the same for your meds, sounds like everyone was a little nervous about the outcome.

Are you still walking/hiking lately? Do you have a plan for the Appalachian's hike one day?

I wish all the best for you Andrew!

Women on the Verge said...

I'm glad you had a good experience. I hate it when docs think they know better than you do how you feel and what's working for you.

Cheryl said...

Morning Andrew,

I'm so glad there wasn't a strike three. I'm very glad you liked the doctor. Hopefully he'll be on time next visit. Have a great day today.

RICH said...

And thank you Andrew for sharing your daily tales.

BTW Some doctors as I'm sure you're aware of, try and change your meds from pressure put on them by drug companies. They offer docs sweet deals etc. to do so.

Amanda said...

I have a pretty eccentric doc too. They are often the best ones. :) I'm glad to hear things are ok, and hope this disorder will never become a issue for you.

PipeTobacco said...

Sir:

I applaud you for the success of yesterday. In my mind, the fellow sounds VERY good. He is examining you from a very medically oriented perspective. I think his cautious approach a) of keeping you on meds you are currently on, b) telling you about the medical standards for the risperdal you are on, and, c) making sure you are aware of possible negative side effects is EXACTLY what a new physician/psychiatrist should do when receiving a transfer patient.

As for his "disheveled apperance", to *me* that is actually a comforting sign. To me, it suggests he is much more concerned with the internal.... the mind than he is about superficial external apperances. For me, for example, it is common where my shirt tail (in the back) may pull out because a) I have a longer than average torso, and hence most shirts are a bit on the short side for me and tend to pull out more easily (even some "tall" shirts do this), and b) depending upon how active I have been, the liklihood of my shirt tail coming out will be higher (if physically active) or lower (if sitting at the desk most of the day).

The name on my blog "Frumpy Professor" was choosen specifically because there are significant times where I *am* disheveled and/or frumpy.... not because I have been to a "frat party", but because I have used my energies in a different (and for that time, I feel better) pursuit than fussing with my clothes etc.

So, I guess what I am saying in a nutshell is... try to not view people who are not dressed perfectly as being "trouble (strike two)"... instead just recall my own "frumpiness" and it will help you keep in mind that some very good professionals may look occasionally slobby... even when they are definetely at the top of their game/profession.

As always, your essays are grand sir.

PipeTobacco

Claudia said...

Hi Andrew: My dad is a doc and his patients often complain because they are left waiting. He always spends alot of time in the exam room talking with each person and only leaves them when he feels all of their concerns are discussed. This often causes a backlog in the waiting room, but the returning patients know they will get their time with him and will not feel rushed. He's an internist and only gets paid for general visits that are supposed to last 15 minutes. Despite that, he chooses to be a good practitioner and spends time talking to his patients. Maybe your new doc is like that too? It can be annoying, but also comforting that you won't be rushed out when your time is up.

fiwa said...

I'm glad the new doctor seems to be working out for you. Maybe he just had a really busy day when you went to see him.

Have a wonderful day.

Amy H said...

I'm so happy for you that you have no signs of TD yet. That is really great!

What a great support system you have in your family!

Proxima said...

I know I'm a day late, but "Happy Valentine's Day" at any rate! I'm glad the Dr. listened to you and let you maintain your current level of meds.

-P

Libby said...

hi andrew! it really does sound like the new dr is talking 'with' you & not 'at' you...as i'm sure you know..there's a HUGE difference!!

jane said...

i love your blog and your unfettered honesty. thank you.

jane

iwiwag said...

Interesting post... I bet you'll like my blog.... Take care, iwiwag

Summer said...

Hey You... I'm glad to hear that all is well. Squeeze that Maggie for me.

C.A. said...

Hey Andrew...

I've been pouring over your blog for hours. I was stunned to see a post on Tardive Dyskinesia...my daughter is on Haldol for Tourette's and were watching for the signs of T.D. also.

Love your writing...very nicely done!


Cindi Ann

Kristen said...

Changing doctors can be a nightmare. I am so glad you got a good one!

austere said...

This man sounds sensible. I think I prefer someone who isn't that concerned about appearances. I like his step by step approach.

Soulmange said...

hi there. i just found your blog yesterday. i find it...and you, very interesting. i think you and i share a lot of the same struggles in life, although our diagnoses are somewhat different.
but, i do understand your recent fear of a new psychiatrist. i have been with many over the years, and for whatever reason.. every single time i get a new one, they want to screw around with my meds. i am glad that you stood your ground, and that he listened to you and did not change your dosage. that is so important when there is a regimen/dosage that finally WORKS.
anyhow..i hope that you, and your mother feel well in the days to come. i will be checking in on you.
if you would like to read my blog the link is here

http://soulmange.blogspot.com/